GUANFACINE

COMMON BRAND NAME(S): Tenex

GENERIC NAME(S): GUANFACINE HCL

 

Description: Guanfacine is a centrally acting α2-adrenoceptor agonist that reduces sympathetic tone, resulting in a fall in BP, peripheral vascular resistance and heart rate.

Pharmacokinetics:

Absorption: Oral admin: Rapidly absorbed; plasma levels peak 1-4 hr after ingestion. Oral bioavailability: Reported to be about 80%.

Distribution: About 70% bound to plasma proteins.

Excretion: Urine as unchanged drug and metabolites; about 50% of a dose is removed unchanged. Elimination half-life: 10-30 hr.

This medication treats high blood pressure (hypertension). Guanfacine acts in the brain by decreasing certain nerve signals from the brain to the blood vessels and the heart. This causes the blood vessels to relax so that blood can flow more easily and also slows the heart rate, thus lowering blood pressure.

OTHER USES:

This drug may also be used for attention-deficit/hyperactivity disorder (ADHD).

How to use Guanfacine

Take this medication by mouth with or without food, usually once daily at bedtime or as directed by your doctor.

The dosage is based on your medical condition, response to treatment, and other medications you may be taking. Be sure to tell your doctor and pharmacist about all the products you use (including prescription drugs, nonprescription drugs, and herbal products).

Use this medication regularly to get the most benefit from it. To help you remember, take it at the same time each day.

It may take several weeks before you get the full benefit of this medication. It is important to continue taking this medication even if you feel well. Most people with high blood pressure do not feel sick.

Do not suddenly stop taking this medication without consulting your doctor. Your condition may become worse when the drug is suddenly stopped. Your dose may need to be gradually decreased.

Tell your doctor if your condition does not improve or if it worsens (for example, your routine blood pressure readings remain high or increase).

Tell your doctor or pharmacist promptly if any of these effects persist or worsen:

  • Dry mouth
  • Drowsiness
  • Dizziness
  • Constipation
  • Tiredness
  • Weakness
  • Decreased sexual ability

Tell your doctor right away if you have any serious side effects, including:

  • severe dizziness
  • fast/slow heartbeat
  • fainting
  • mental/mood changes (such as depression, hallucinations, confusion, thoughts of suicide)

A very serious allergic reaction to this drug is rare. However, seek immediate medical attention if you notice any symptoms of a serious allergic reaction, including:

  • rash
  • itching/swelling (especially of the face/tongue/throat)
  • severe dizziness
  • trouble breathing

This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.

Precautions

Before taking guanfacine, tell your doctor or pharmacist if you are allergic to it; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

Before using this medication, tell your doctor or pharmacist your medical history, especially of: kidney disease, liver disease, personal/family history of mental/mood disorders (such as bipolar disorder, depression, suicidal thoughts).

This drug may make you dizzy or drowsy. Do not drive, use machinery, or do any activity that requires alertness until you are sure you can perform such activities safely. Limit alcoholic beverages.

Before having surgery, tell your doctor or dentist that you are taking this medication.

Children may be more sensitive to the side effects of this drug, especially hallucinations and mental/mood changes.

Older adults may be more sensitive to the side effects of this drug, especially dizziness (more likely when standing up), drowsiness, slow heartbeat, or depression. Dizziness and drowsiness can increase the risk of falling.

During pregnancy, this medication should be used only when clearly needed. Discuss the risks and benefits with your doctor.

It is unknown if this medication passes into breast milk. Discuss the risks and benefits with your doctor before breast-feeding.

 

Interactions

Drug interactions may change how your medications work or increase your risk for serious side effects. This document does not contain all possible drug interactions. Keep a list of all the products you use (including prescription/nonprescription drugs and herbal products) and share it with your doctor and pharmacist. Do not start, stop, or change the dosage of any medicines without your doctor’s approval.

Some of the products that may interact with this drug include: valproic acid, drugs affecting liver enzymes that remove guanfacine from your body (such as azole antifungals like ketoconazole, rifamycins like rifampin).

Tell your doctor or pharmacist if you are taking other products that cause drowsiness, including alcohol, antihistamines (such as cetirizine, diphenhydramine), drugs for sleep or anxiety (such as alprazolam, diazepam, zolpidem), muscle relaxants, and narcotic pain relievers (such as codeine).

Check the labels on all your medicines (such as cough-and-cold products, diet aids, nonsteroidal anti-inflammatory drugs-NSAIDs such as ibuprofen for pain/fever reduction) because they may contain ingredients that cause drowsiness or could increase your blood pressure or heart rate. Ask your pharmacist about using those products safely.

Overdose

If overdose is suspected, contact a poison control center or emergency room immediately. Symptoms of overdose may include: severe drowsiness, severe dizziness, severe tiredness, very slow heartbeat.

Notes

Do not share this medication with others.

Talk with your doctor about making changes to your lifestyle that may help this medication work better (such as stress reduction programs, exercise, and dietary changes).

Have your blood pressure and heart rate checked regularly while taking this medication. Learn how to check your own blood pressure and heart rate at home, and share the results with your doctor.

Missed Dose

If you miss a dose, take it as soon as you remember. If it is near the time of the next dose, skip the missed dose and resume your usual dosing schedule. Do not double the dose to catch up.

Storage

Store at room temperature away from light and moisture. Do not store in the bathroom. Keep all medications away from children and pets.

Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company.

 

Brands

There are no brands containing this molecule.

Related Articles

UDCACID 300

Udcacid 300 is taken from the digestive system and passes via enterohepatic recirculation. There is 300 mg of ursodeoxycholic acid [...]

TACROTEC

Tacrotec is an immunosuppressive drug. After a kidney, liver, or cardiac surgery, it is used to avoid organ rejection (if [...]

TACROMAX

Tacromax comes in the form of gelatin capsules with a firm shell and 1 mg of anhydrous tacrolimus powder that [...]